TITLE

Acute Interstitial Nephritis Due to Omeprazole

AUTHOR(S)
Myers, Robert P.; McLaughlin, Kevin; Hollomby, David J.
PUB. DATE
December 2001
SOURCE
American Journal of Gastroenterology;Dec2001, Vol. 96 Issue 12, p3428
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Omeprazole is a proton pump inhibitor that is used commonly in the treatment of acid-peptic disorders. Although omeprazole is generally well tolerated, serious adverse effects such as renal failure have been reported. Thus far, 17 cases of acute interstitial nephritis (AIN) .secondary to omeprazole have been described. Another case of AIN is described in a 36-yr-old woman presenting with nausea, vomiting, weight loss, and a rising serum creatinine concentration. Omeprazole therapy had ceased 2 wk before admission. AIN was diagnosed by renal biopsy and corticosteroid therapy was initiated. After 4 wk of therapy the serum creatinine concentration had normalized. Among the reported cases in the literature. AIN was diagnosed after an average of 2.7 months of therapy with 20-40 mg of omeprazole daily. Recurrence was universal on rechallenge. Common symptoms included fatigue, fever, anorexia, and nausea. The classic triad of fever, rash, and eosinophilia was uncommon. Typical laboratory features included hematuria, proteinuria, pyuria, eosinophilia, and anemia. Management consisted of withdrawal of omeprazole and corticosteroid therapy in some patients. All but one patient recovered normal renal function. Corticosteroid therapy was well tolerated and may have been beneficial.
ACCESSION #
17611931

 

Related Articles

  • Interstitial nephritis and proton pump inhibitors.  // WHO Drug Information;2003, Vol. 17 Issue 2, p94 

    Discusses interstitial nephritis as a rare hypersensitivity reaction to omeprazole. Classic triad for interstitial nephritis of fever, rash and eosinophilia; Presence of renal dysfunction; Possibility of urine examination and microscopy showing hematuria and proteinuria; Need for renal biopsy...

  • Proton pump inhibitors and acute interstitial nephritis. Ray, S.; Delaney, M.; Muller, A. F. // BMJ: British Medical Journal (Overseas & Retired Doctors Edition;9/25/2010, Vol. 341 Issue 7774, p668 

    The article discusses the association between proton pump inhibitor (PPI) use and the development of acute interstitial nephritis. It states that PPI had been one of the most widely prescribe drug class since the introduction of omeprazole in 1989. However, PPI was found to be linked with...

  • Acute allergic interstitial nephritis after use of pantoprazole. Ricketson, Jeffrey; Kimel, Gil; Spence, James; Weir, Rene // CMAJ: Canadian Medical Association Journal;3/3/2009, Vol. 180 Issue 5, p535 

    The article reports on the diagnosis of acute interstitial nephritis given to a 57-year-old man suffering from progressive malaise, vomiting, diarrhea, polyuria, polydipsia, fever, nausea and myalgia for two weeks. It reveals that the disease was caused by the patient's utilization of...

  • Carbamazepine.  // Reactions Weekly;4/19/2008, Issue 1198, p12 

    The article describes the case of a 77-year-old man who developed granulomatous interstitial nephritis leading to renal failure following treatment with carbamazepine for a seizure disorder. It references a study by P. Podaralla et al, published in the April 2008 issue of the "American Journal...

  • Pantoprazole.  // Reactions Weekly;Nov2014, Vol. 1525 Issue 1, p94 

    An abstract of the article "Acute interstitial nephritis due to pantoprazole: A case report," by N. Maleki and colleagues is presented.

  • Proton pump inhibitors and interstitial nephritis.  // WHO Drug Information;2006, Vol. 20 Issue 4, p253 

    The article discusses omeprazole induced interstitial nephritis. Patients known to be taking omeprazole who exhibit symptoms like malaise, fever, nausea, lethargy, weight loss, rash and eosinophilia should undergo urine microscopy and assessment of renal function. Omeprazole should be withdrawn...

  • proton-pump inhibitor (Major drug group).  // Royal Society of Medicine: Medicines;2002, p460 

    The article presents information on proton-pump inhibitor. This is a type of ulcer-healing drug. It can be used as a treatment for symptoms of dyspepsia. Side effects include headache, diarrhea, rashes, itching, dizziness, nausea, vomiting, abdominal pain, blurred vision, and dry mouth. It may...

  • Interstitial nephritis with PPIs on the rise.  // New Zealand Doctor;10/4/2006, p22 

    The article addresses the increasing number of hospital admissions in New Zealand for renal failure due to interstitial nephritis caused by proton pump inhibitors. Factors that could cause interstitial nephritis are mentioned. Clinical features and investigations associated with interstitial...

  • Proton-pump inhibitors/solifenacin.  // Reactions Weekly;8/11/2007, Issue 1164, p20 

    This article discusses research being done on an adverse effect of proton-pump inhibitors/solifenacin. It references a study by L. Härmark and colleagues in the "British Journal of Clinical Pharmacology." During treatment with proton-pump inhibitors, six patients developed acute interstitial...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics